Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 110, NWS Chicago, IL

December 17, 2021

NWS Chicago, IL issued this small craft advisory at Dec 17, 2021, 3:42 PM CST. It took effect at Dec 18, 2021, 3:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 3:42 PM CST (21:42 UTC)
In effect from
Dec 18, 2021, 3:00 PM CST
Expired
Dec 19, 2021, 3:00 AM CST
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

455 
WHUS73 KLOT 172142
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
342 PM CST Fri Dec 17 2021

LMZ743>745-180545-
/O.NEW.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
342 PM CST Fri Dec 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM SATURDAY TO 3 AM CST
SUNDAY...

* WHAT...Northwest winds to 25 kts and significant waves to 6 ft, 
  occasionally to 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 3 PM Saturday to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Petr
6 follow-up statements
698 
WHUS73 KLOT 180338
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
938 PM CST Fri Dec 17 2021

LMZ743>745-181145-
/O.CON.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
938 PM CST Fri Dec 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM SATURDAY TO
3 AM CST SUNDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...From 3 PM Saturday to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
838 
WHUS73 KLOT 180924
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
324 AM CST Sat Dec 18 2021

LMZ743>745-181730-
/O.CON.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
324 AM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM CST SUNDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft. 
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...From 3 PM Saturday to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
757 
WHUS73 KLOT 181540
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
940 AM CST Sat Dec 18 2021

LMZ743>745-182345-
/O.CON.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
940 AM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM CST SUNDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft. 
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...From 3 PM This Afternoon to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
183 
WHUS73 KLOT 182107
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
307 PM CST Sat Dec 18 2021

LMZ743>745-190515-
/O.CON.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
307 PM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft. 
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
013 
WHUS73 KLOT 190316
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
916 PM CST Sat Dec 18 2021

LMZ743>745-190900-
/O.CON.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
916 PM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft. 
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
229 
WHUS73 KLOT 190904
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
304 AM CST Sun Dec 19 2021

LMZ743>745-191715-
/O.EXP.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/
/O.NEW.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 AM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST MONDAY...

* WHAT...Southwest winds to 25 kt expected.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-191715-
/O.NEW.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
304 AM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST MONDAY...

* WHAT...Southwest winds to 25 kt expected.

* WHERE...Winthrop Harbor to Calumet Harbor IL.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 3:12 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 17, 3:12 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
312 PM CST Fri Dec 17 2021

.SHORT TERM...
Issued at 312 PM CST Fri Dec 17 2021

Through Saturday...

The primary forecast concern for tonight into early Saturday
morning is the increase threat for a period of light wintry
precipitation.

Low pressure developing near the Texas Panhandle early this
afternoon will consolidate and shift east-northeastward across the
Ozarks this evening, then into the Ohio Valley Saturday morning,
while its associated mid-level trough shifts into the western
Great Lakes. A southerly lower-level wind response in advance of
this mid-level trough (and in association with the right entrance
region of a 130+ KT upper level jet) is resulting in a decent
northward moisture surge and the onset of showers and storms
across the Ozarks and Mid-Mississippi Valley at this time. It
will be this moisture that will begin to increase our chances for
precipitation from south to north through the evening and
overnight.

The primary concern for much of northern IL and parts of
northwestern IN (especially north of I-80/88) is the likelihood
of the precipitation onsetting as a period of light accumulating
snow (mainly on grassy areas) across parts of the Chicago suburbs
late this evening after 10 pm. The prime period for this
potential accumulating snow should only last a few hours, through
about 2 or 3 am. During this period, a strengthening band of
850-700mb frontogenesis is expected to set up beneath the enhanced
diffluence in the right entrance region of the upper jet. Forced
ascent associated with these features does look to result in top-
down moistening of the column through the evening. We will have a
good deal of low level dry air to overcome, so it is likely to
take a few hours this evening for precipitation to reach the
ground. Once it does, it is expected to be primarily rain south
of I-80, (though a mix with rain and sleet is possible near I80 at
onset), and a mix of rain snow and some sleet north. Surface
temperatures will not drop all that much this evening with flow
coming in off the lake. This is likely to keep most areas across
northeastern IL above freezing, thus resulting in only light snow
accumulations on non-paved surfaces. Total snow amounts should
remain under a half inch, though some isolated amounts up to an
inch are possible.

After the 2 to 3 am timeframe a mid-level dry slot is expected to
shift into the area. This adds some increased concern for the
loss of ice crystals in the clouds overnight, and thus the
potential for a period of drizzle into Saturday morning. For most
areas this should not cause any issues since temperatures will be
above freezing. However, temperatures west of the Fox Valley and
north of I-80 may dip below freezing tonight, potentially
supporting freezing drizzle and some minor icing late tonight into
early Saturday morning. While confidence is not the highest with
there being any major impacts from this precipitation, we cannot
rule out the possibility for some slick roads across parts of
north central IL. For now we will mention this possibility in the
HWO and weather stories. If it becomes apparent that there will be
impacts to travel, a short fussed advisory may be needed.

Precipitation will wind down for much of the area Saturday
morning. However, some lingering lake effect rain and snow
showers will likely linger during the day, especially near the
lake. Expect temperatures to hold in the 30s for daytime highs.

KJB

&&

.LONG TERM...
Issued at 312 PM CST Fri Dec 17 2021

Saturday night through Friday...

Behind the departing weather system discussed above, light lake
effect snow showers/flurries may persist into northwest Indiana
Saturday evening and gradually shift eastward and ease overnight.
Any remaining accumulations should be fairly light.

The upper pattern turns more zonal with multiple shortwaves
moving across the northern CONUS. Temperatures warm up a bit on
Monday ahead of an approaching cold front associated with the
first of these waves with highs in the upper 30s and lower 40s.
The front moves through sometime Monday but guidance keeps things
dry thanks to dry low and mid-levels. High pressure fills in
behind with temperatures dipping into the teens and lower 20s
overnight.

The cooler air will remain in place Tuesday and Tuesday night
with surface high pressure centered overhead. A subsequent quick
moving short-wave moves across the Upper Great Lakes with another
trailing cold front pushing through the area Tuesday night, making
for a chilly Wednesday with highs in the upper 20s to lower 30s.

Upper ridging begins to build across the southwestern and then
central CONUS into next week. Meanwhile a weak mid-level
disturbance rounds the ridge nearby on Thursday with potential for
some warm advective precip into Christmas eve. Still too soon to
determine if more widespread precipitation is possible heading
into the holiday weekend.

Petr

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns for the 18Z TAFs:

* Precipitation develops this evening, with chances for mixed
  precipitation
* Low ceilings and occasional low visibilities (MVFR to IFR)
  develops overnight tonight, with MVFR ceilings lingering on
  Saturday
* Winds become gusty Saturday afternoon, with gusts up to 18 kt

The surface high has shifted east of us, with mostly clear skies and
light northeasterly winds. An upper level system associated with a
jet streak will bring in precipitation moving from south to north
starting this evening. Initial precipitation will be in the form of
rain, with a chance for some ice pellets. Sites further north will
see a rain/snow mix. Visibilities may reduce down to 3 miles in some
of the heavier precipitation. IFR ceilings are expected to move into
the forecast area early Saturday morning, lingering until mid-
morning Saturday. The mixed precipitation is expected to switch to
straight rain/drizzle early Saturday morning before colder air moves
into northerly sites, where we'll once again see rain/snow mix. The
precipitation is expected to move off to the east late Saturday
morning. Sites further west, i.e., RFD will probably see only
limited light snow tonight, while sites further east, i.e., GYY,
will see continued light rain as winds shift to the north-northwest,
allowing precipitation to continue into the late morning/early
afternoon Saturday. Finally, northwesterly winds will pick up in
strength, with gusts up to 18 kt expected by late morning.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 17, 3:16 AM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
316 AM CST Fri Dec 17 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
316 AM CST Fri Dec 17 2021 /416 AM EST Fri Dec 17 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-180930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
316 AM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon and night...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:02 PM CSTSmall Craft AdvisoryLOT6 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.